GPs in Southwark have access to Telephone Advice & Guidance and Photo Advice & Guidance for Teledermatology commissioned by NHS Southwark CCG. Dr Overbury, who works at Silverlock Medical Centre, sends photos to Dermatologists at Guy’s and Saint Thomas’ NHS Foundation Trust. She is “rapidly offered likely diagnoses and management plans without the need for time-consuming referrals.”
Dr Overbury likes using the Consultant Connect App as “It is safer in terms of confidentiality and reduces the use of unnecessary steps for taking and sending photos.”
“The benefits of using the app are significant for both my patients and myself. Being able to access a specialist dermatological review in real-time is revolutionary. The consultant can see the examination findings visually along with my description, which means diagnoses are being made more accurately and a lot faster. Patients appreciate the joined up approach, as their case has been reviewed by both a GP and a specialist.
The whole system is more efficient in terms of reducing referrals and ensures that referrals that are made can be targeted appropriately by the specialist. GPs are continuously learning and the app provides excellent learning opportunities as we are able to hone our ongoing management of dermatological presentations by learning from the specialists.”
We asked Dr Overbury to provide an example of when she has used the Consultant Connect App with a patient.
“I saw a patient who had been taking Tamoxifen following a mastectomy for breast cancer. She had developed an extensive itchy blanching rash on her limbs and chest. As it was so extensive, she called an ambulance who advised her to stop her Tamoxifen and see her GP. She used antihistamines, stopped the medication and saw me after one week with no improvement. I was concerned about a medication reaction and started her on Prednisolone. After two days, the rash had not improved. I used the Consultant Connect App to send photos of the rash to a dermatologist. Within 24 hours I had a response saying there was no evidence of Erythema Multiforme or Toxic Epidermal Necrolysis and that the rash was in keeping with a drug rash with possible mild DRESS (Drug Rash with Eosinophilia and Systemic Symptoms) but without systemic symptoms. He concluded that the Prednisolone treatment could be continued with the addition of a topical steroid and emollient, adding that a referral should be considered if there was no improvement after a week.”
How Teledermatology on the Consultant Connect App helped:
“A week later, the rash had resolved avoiding a referral. It was a relief to the patient that the rash had been resolved and reassuring to me as a GP that the proposed diagnosis and management plan were safe.”